Colorado, 2013Damaging Wind and Heavy Rain in Colorado, July 17, 2013
July 17, 2013 · NWS GJT · 3 events in 3 counties and zones
Western Colorado remained in the path of monsoonal moisture. Numerous surface boundaries in the area combined with orographic lifting to provide the focus for afternoon thunderstorms that produced high rainfall rates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Western Colorado remained in the path of monsoonal moisture. Numerous surface boundaries in the area combined with orographic lifting to provide the focus for afternoon thunderstorms that produced high rainfall rates. Strong outflow winds and a funnel cloud were also reported from some of the stronger storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 17, 2:32 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 17, 2:32 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
332 PM MDT WED JUL 17 2013
CORRECTED TO ADD MISSING WORD IN 2ND PARAGRAPH OF LONG TERM SECTION
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 255 PM MDT WED JUL 17 2013
THE PATTERN REPEATS ITSELF. THE FIRST STORMS OF THE DAY WENT UP
OVER THE NORTH SIDE OF THE TAVAPUTS PLATEAU. THIS AFTERNOON ALL
MOUNTAIN RANGES ARE BUILDING THUNDERSTORMS. LATER GENERATIONS OF
STORMS WILL LIKELY BUILD OVER THE VALLEYS NEAR AND AFTER SUNSET.
SOME STORMS WILL LIKELY GO THROUGH THE NIGHT...WITH BOUNDARY
INTERACTION THE DRIVER. THE 18Z RAPID REFRESH MODEL HINTS AT POST
MIDNIGHT STORMS FROM THE ROAN PLATEAU SW INTO SE UTAH.
DEEP MOISTURE IS IN PLACE OVER THE FORECAST AREA. THE MORNING
SOUNDING HAD 1.33 INCHES OF PRECIPITABLE WATER. THIS AMOUNT WILL
ERODE SOMEWHAT THIS AFTERNOON...BUT LOCAL RAIN SHOWERS UP TO OR
EVEN OVER ONE INCH ARE EXPECTED THIS EVENING. WITH AN AXIS OF THE
SUBTROPICAL HIGH STRETCHED FROM WEST TO EAST ACROSS THE REGION
STEERING WINDS ARE LIGHT...NEARLY NON-EXISTENT IN THE CENTRAL
ZONES. SO LOCALLY HEAVY RAIN IS EXPECTED.
SO THERE IS NOTHING TO KEEP THE PATTERN FROM REPEATING ITSELF
AGAIN ON THURSDAY. AFTER A QUIET MORNING...SURFACE HEATING WILL
ACTIVATE THE FIRST MOUNTAIN STORMS NEAR NOON. THUNDERSTORM
COVERAGE WILL INCREASE THROUGH THE AFTERNOON...WITH STORMS AND
SHOWERS SPREADING INTO THE VALLEYS IN THE EVENING AND OVERNIGHT. A
LOW-LEVEL CONVERGENT SIGNATURE IN THE NAM AND SREF INDICATE THE
ROAN PLATEAU AND FLATTOPS MAY SEE THE GREATEST THUNDERSTORM AND
HEAVY RAIN THREAT.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 255 PM MDT WED JUL 17 2013
THE UPPER LEVEL HIGH PRESSURE CENTER SHIFTS WESTWARD TO NEVADA
FRIDAY AND THIS WEEKEND. MODELS KEEP PRECIPITABLE WATER VALUES UP
AROUND 1 INCH ON FRIDAY BEFORE DRIER AIR PUSHES IN FROM THE
NORTHWEST SATURDAY AND SUNDAY IN THE CLOCKWISE FLOW AROUND THE NORTH
SIDE OF THE HIGH. LOCALLY HEAVY RAIN IS STILL POSSIBLE ON FRIDAY
WITH THE AMPLE MOISTURE PLUS SLOW STORM MOTION DUE TO WEAK FLOW.
AREAL COVERAGE OF STORMS AND THE THREAT OF HEAVY RAIN SHOULD THEN
TREND DOWNWARD THIS WEEKEND AS THE DRIER AIR MOVES IN.
THE 12Z GFS BRINGS THE UPPER HIGH BACK OVER ERN UT/WRN CO BY TUE/WED
OF NEXT WEEK AS AN AMPLIFIED RIDGE SUGGESTING CONTINUED SUPPRESSION
OF THE MONSOONAL FLOW AND DRYING EARLY NEXT WEEK. THE 12Z ECMWF
SHOWS A MUCH FLATTER RIDGE OVER THE AREA AND SHOWS A BETTER CHANCE
OF SHOWERS. WITH THIS MODEL DIFFERENCE...WILL BLEND IN CLIMATOLOGY
TO POP GRIDS FROM THE CR EXTENDED PROCEDURE FOR MONDAY THROUGH
WEDNESDAY. EITHER WAY...THE BEST THREAT FOR SCATTERED THUNDERSTORMS
WILL BE OVER SOUTHWEST COLORADO WITH STORMS MORE ISOLATED ACROSS THE
NORTH. TEMPERATURES NEAR TO A BIT ABOVE NORMAL MONDAY-WEDNESDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 255 PM MDT WED JUL 17 2013
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVERNIGHT. THE ASSOCIATED HEAVY RAIN SHAFTS WILL PRODUCE LOCALIZED
IFR CIGS AND VSBYS...OTHERWISE VFR CONDITIONS WILL DOMINATE. GUSTY
ERRATIC OUTFLOW WINDS OF 30-40KTS ISOLD 50KTS WILL BE WIDESPREAD
THROUGH THE EVENING HOURS. AFTER MIDNIGHT THUNDERSTORM COVERAGE
WILL BECOME MORE ISOLATED AND CIRCUMNAVIGABLE. THURSDAY IS
EXPECTED TO FOLLOW THE PATTERN OF THE LAST FEW DAYS WITH MOSTLY
CLEAR SKIES IN THE MORNING AND THUNDERSTORMS FORMING FIRST OVER
THE MTNS BY 18Z...THEN SPREADING INTO THE VALLEYS LATER THURSDAY
AFTERNOON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JOE
LONG TERM...JAD
AVIATION...JOE
Hazardous weather outlook, Jul 17, 5:26 AM MST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
626 AM MDT WED JUL 17 2013
COZ001>014-017>023-UTZ022>025-027>029-181300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
626 AM MDT WED JUL 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN. DEBRIS
FLOWS AND RISES ALONG CREEKS...STREAMS...AND NORMALLY DRY WASHED MAY
OCCUR FROM HEAVY RAINS. THE SAN JUAN MOUNTAINS HAVE THE BEST
CHANCE OF SHOWERS WITH LOCALLY HEAVY RAINS...PRIMARILY IN THE
AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS WILL DIMINISH
AFTER MIDNIGHT...ALTHOUGH ISOLATED STORMS MAY LINGER THROUGH THE
NIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS...MORE NUMEROUS IN THE
MOUNTAINS...ARE EXPECTED EACH AFTERNOON AND EVENING. LOCAL HEAVY
SHOWERS ARE POSSIBLE WITH PASSING STORMS. DRIER AIR MAY FILTER
INTO THE REGION THIS WEEKEND AND EARLY NEXT WEEK FOR A LESSER
THREAT OF SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS THE NORTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
In the hours before
Special weather statement, Jul 17, 12:22 PM MST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
122 PM MDT WED JUL 17 2013
COZ001-003-UTZ024-025-172045-
EASTERN UINTA BASIN UT-LOWER YAMPA RIVER BASIN CO-ROAN AND TAVAPUTS
PLATEAUS CO-TAVAPUTS PLATEAU UT-
122 PM MDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UINTAH...NORTHWESTERN
GRAND...SOUTHWESTERN RIO BLANCO AND WESTERN GARFIELD COUNTIES UNTIL
245 PM MDT...
AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE ON THE NORTH SIDE OF THE TAVAPUTS
PLATEAU IN NORTHEAST UTAH EXTENDING WEST OF BAXTER PASS TO 20 MILES
NORTH OF GREEN RIVER...AND MOVING WEST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. THE HEAVIEST RAIN WILL FALL ON THE NORTH SIDE
OF PLATEAU.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHWESTERN RIO BLANCO...EXTREME
WESTERN GARFIELD...NORTHWESTERN GRAND AND SOUTHERN UINTAH COUNTIES.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3957 11004 3965 11000 3974 11000 3976 10994
3980 10994 3981 10997 3985 10998 3987 10901
3951 10891 3935 10955 3937 11003 3950 11002
3952 11005
JOESpecial weather statement, Jul 17, 1:17 PM MST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
217 PM MDT WED JUL 17 2013
COZ001-003-172100-
LOWER YAMPA RIVER BASIN CO-ROAN AND TAVAPUTS PLATEAUS CO-
217 PM MDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO BLANCO AND
WESTERN GARFIELD COUNTIES UNTIL 300 PM MDT...
AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A COUPLE SLOW MOVING STRONG THUNDERSTORMS 25 MILES SOUTH OF
RANGELY...OR 50 MILES NORTHWEST OF GRAND JUNCTION ON EITHER SIDE OF
HIGHWAY 139 NORTH OF THE TAVAPUTS PLATEAU IN NORTHWEST COLORADO.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHWESTERN RIO BLANCO AND WESTERN GARFIELD
COUNTIES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3987 10856 3985 10853 3983 10855 3983 10852
3981 10852 3982 10851 3968 10850 3967 10905
3988 10905 3991 10857
MDALocal storm report, Jul 17, 2:00 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM DEBRIS FLOW 5 NW TELLURIDE 37.99N 107.88W
07/17/2013 SAN MIGUEL CO DEPT OF HIGHWAYS
MUDSLIDE HAS CLOSED HWY 145 5 MILES NORTHWEST OF
TELLURIDE
&&
EVENT NUMBER GJT1301231
DCEvent by event
1 funnel cloud, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Funnel Cloud, Eagle
- When
- July 17, 3:44 PM MST to 3:46 PM MST
- Where
- Eagle County, Basalt to 0.61 mi SSE of Basalt
- Reported by
- Broadcast Media
- Coordinates
- 39.370, -107.030
A brief rope funnel appeared below a thunderstorm for about a couple of minutes in Basalt.
Heavy Rain, Rio Blanco
- When
- July 17, 3:56 PM MST to 4:24 PM MST
- Where
- Rio Blanco County, 0.87 mi SW of Meeker Arpt
- Reported by
- ASOS
- Coordinates
- 40.040, -107.890
A measurement of 0.96 inches of rain fell within 28 minutes at the Meeker Airport.
Thunderstorm Wind, San Juan
- When
- July 17, 4:00 PM MST to 4:10 PM MST
- Where
- San Juan County, 4.91 mi W of Gladstone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.880, -107.740
Outflow winds from a thunderstorm produced strong wind gusts at the Eagle Mountain wind sensor location.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, July 17, 20131 death · 1 event
- Heat in Wisconsin, July 17 to 19, 20131 death · 1 event
- Flash Flood and Hail in Georgia, July 17, 2013$5.3 million · 1.75 in hail · 26 events
- Flash Flood and Hail in South Carolina, July 17, 2013$1.1 million · 1.5 in hail · 23 events
- Hail and Damaging Winds in Montana, July 17, 2013$304,000 · 1.75 in hail · 22 events
- Flash Flooding and Hail in Pennsylvania, July 17, 2013$465,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Montana, July 17, 20138 injured · 1.25 in hail · 8 events
- Damaging Winds in Vermont, July 17, 2013$120,000 · 55 kt wind · 11 events
- Damaging Winds and Lightning Strikes in Florida, July 17, 2013$90,000 · 10 events
- Flash Flooding and Hail in Tennessee, July 17, 2013$75,000 · 1 in hail · 7 events
- Lightning Strike and Heavy Rain in Colorado, July 17, 2013$60,000 · 2 events
- Damaging Winds and Lightning Strike in New Hampshire, July 17 to 18, 2013$20,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510334, 500552, 500550.